Intratumoral Vasculopathy in Leiomyoma Treated With Tranexamic Acid

    loading  Checking for direct PDF access through Ovid

Abstract

Although intravascular thrombi and infarct-type necrosis have been reported in leiomyomas following tranexamic acid therapy, intratumoral vasculopathy resembling acute atherosis has not been reported to date in patients without exposure to gonadotropin receptor agonist. We describe a case of intratumoral vasculopathy resembling acute atherosis in a leiomyoma in a 49-year-old woman, with hereditary hemorrhagic telangiectasia and menorrhagia, treated with tranexamic acid. The patient had no exposure to gonadotropin receptor agonists. Pathologic examination of the hysterectomy specimen showed a 5.7-cm submucosal leiomyoma containing multiple arteries with fibrinoid change accompanied with abundant subintimal foamy macrophages and occasional luminal thrombi. The vascular media showed scant lymphocytic inflammation without necrosis. The leiomyoma contained numerous mast cells and edematous areas. Vessels outside of the leiomyoma showed neither fibrinoid changes nor inflammation. The patient is alive and well with no signs of systemic vasculitis. We demonstrate that intratumoral vasculopathy resembling acute atherosis may be seen in leiomyomas from patients taking tranexamic acid and postulate that this change results in vascular thrombosis, tumoral edema, and infarct-type necrosis.

Related Topics

    loading  Loading Related Articles